Health Resources Unlimited, Inc.
contact us | 503.641.6060

Drug-induced Osteoporosis in the Older Adult. (Review)

No replies
mitch
Offline
Joined: 09/26/2007

 

O'Connell MB, Borgelt LM, Bowles SK, Vondracek SF. Drug-induced Osteoporosis in the Older Adult. Aging Health 2010 Aug;6(4):501-518. (Review)
 
DOI 10.2217/ahe.10.42
 
 
 
++++
 
 
Summary
Aging Health
August 2010, Vol. 6, No. 4, Pages 501-518 , DOI 10.2217/ahe.10.42

Review
Drug-induced osteoporosis in the older adult

Mary Beth O'Connell
, Laura M Borgelt, Susan K Bowles & Sheryl F Vondracek 

The elderly population is at risk for polypharmacy and, therefore, also at risk for drug-induced osteoporosis (DIOP). Epidemiologic studies provide valuable information about medications that may place patients at risk for DIOP. While glucocorticoids are the most common cause of DIOP, the use of several other therapeutic agents can place patients at risk for significant bone loss and fracture. These medications include, but are not limited to, aromatase inhibitors, gonadotropin-releasing hormone agonists, thyroid replacement therapy, antiepileptics, antidepressants, antipsychotics, lithium, gastric acid lowering agents, thiazolidinediones, loop diuretics, heparins and warfarin, vitamin A and cyclosporine. This article provides information about their mechanism of action, studies that have evaluated these agents in DIOP and prevention and treatment strategies.